Missouri, 2013Damaging Winds in Missouri, August 31, 2013
August 31, 2013 · NWS LSX · 3 events in 2 counties and zones
A weak frontal boundary was dropping south across forecast area. Several isolated severe thunderstorms developed over the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary was dropping south across forecast area. Several isolated severe thunderstorms developed over the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 31, 5:31 PM CST, 32 minutes earlier.
Area forecast discussion, Aug 31, 5:31 PM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
631 PM CDT Sat Aug 31 2013
.SHORT TERM: (Through Late Tonight)
Issued at 320 PM CDT Sat Aug 31 2013
The main focus for tonight is the threat of convection with the
weak boundary dropping southward through the area. The latest
surface obs and satellite show the surface low near KBMI with the
weak front trailing south southwestward just to the east of KPPQ
and just north of KMYJ. The air mass ahead of the boundary is very
unstable with SBCAPE aoa 4000 J/KG and no CIN. It appears that
convergence along the boundary and weakly confluent surface flow
ahead of it should be sufficient to initiate isolated to
scattered thunderstorms during the remainder of the afternoon and
into the early evening as the boundary sags southward. The
greatest threat and coverage should be east of the MS River where
the convergence is stronger and deep layer shear could promote
some organized multicell storms. This front/boundary will stall
out somewhere between KFAM-KSTL overnight and the main threat of
convection with it will be during the evening hours taking
advantage of the dwindling diurnally boosted instability. There is
some uncertainty in the upstream coverage of convection with the
main cold front now progressing southeastward through the northern
and central Plains. The models are much less emphatic than earlier
runs, and if there is much convection I have doubts it will make
it into central MO. More likely is a chance of storms along the
aforementioned boundary that trails westward into central MO. Lows
tonight are a little tough but they should be slightly cooler in
the wake of the weak front.
Glass
.LONG TERM: (Sunday through Next Saturday)
Issued at 320 PM CDT Sat Aug 31 2013
The main cold front will move through the area Sunday and Sunday
evening as the upper trof currently centered south of Lake Winnipeg
digs through the Great Lakes region. There is considerably more
uncertainty with the details of the forecast on Sunday as compared
to the last 3-4 days, especially with regards to heat. Upstream
convection/clouds could squelch the diurnal temperature rise like
is occurring in NW MO today. I have been more agressive maintaining
the heat with this forecast package. There is a very prominent
low-level thermal ridge in advance of the front and the initial
boundary from tonight quickly loses identity with surface flow
taking on a westerly component in the morning. Given my more
agressive stance I have extended the heat advisory for east
central MO into southwest and south central Illinois. In the St.
Louis area it is as much for longevity criteria with peak heat
index values around 100 degrees for the 4th consecutive day, while
east of the river the dew points may remain high enough for HI
values of 105 again. Scattered thunderstorms are expected to
develop along the front as the day progresses and especially into
the afternoon with warm sector SBCAPE aoa 3000 J/KG and little to
no CIN. Deep layer shear of 15-20 kts could promote some organized
multicell convection. The advancing cold front should be bi-secting
the St. Louis area at 00z and should have cleared the CWA by 06z.
Northerly winds in the wake of the front will bring welcome cooler
and drier air to the region as high pressure builds into the MS
valley.
High pressure will then dominate Labor Day into late Tuesday with
the mean upper trof anchored along the east coast and a strong ridge
centered through the Rockies. Temperatures will be quite a bit
cooler and the heat wave will be long gone with highs in the 80s
and lows forecast to fall into the 50s a few of the nights.
There are really no significant changes to the upper air pattern
during the later half of the upcoming week with the western ridge
holding strong and a mean trof persisting along the east coast.
This will keep our area in NW flow aloft and allow for a secondary
cold front on Thursday. By next weekend there are signs the
western upper ridge will flatten and try to nose back into the mid
MS valley.
Glass
&&
.AVIATION: (For the 00z TAFs through 00z Sunday Evening)
Issued at 533 PM CDT Sat Aug 31 2013
Scattered thunderstorms have developed early this evening near a
weakening frontal boundary across central MO/IL. Convection will
dissipate with the loss of daytime heating. If a storm happens to
move directly over one of the terminals, expect a heavy downpour
and a brief period of IFR to MVFR conditions. Winds will decrease
tonight and become light/variable before shifting to the southwest
or west tomorrow ahead of a stronger cold front. Scattered showers
and thunderstorms are expected with the front during the afternoon
and early evening hours.
Specifics for KSTL: Isolated thunderstorms which formed near KSTL
will dissipate with the loss of daytime heating, especially after
the boundary sinks south of the airport. The next chance for
thunderstorms will be tomorrow during the afternoon and evening
hours as another cold front moves into the area.
Kanofsky
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 7 PM CDT this evening FOR Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Gasconade MO-Moniteau MO-
Montgomery MO-Osage MO-St. Francois MO-Ste. Genevieve MO-
Washington MO.
HEAT ADVISORY until 7 PM CDT Sunday FOR Franklin MO-Jefferson MO-
Lincoln MO-St. Charles MO-St. Louis City MO-St. Louis MO-
Warren MO.
IL...HEAT ADVISORY until 7 PM CDT Sunday FOR Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
St. Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 31, 2:42 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT SAT AUG 31 2013
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
342 PM CDT SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS PARTS OF THE
AREA. SOME OF THE STORMS THIS EVENING ACROSS SOUTHWEST AND SOUTH
CENTRAL ILLINOIS COULD BE SEVERE WITH DAMAGING WINDS THE MAIN THREAT.
A HEAT ADVISORY REMAINS IN EFFECT THIS EVENING FOR PORTIONS OF
CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS. HEAT
INDICES WILL GRADUALLY FALL BELOW 100 DEGREES THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE HEAT ADVISORY REMAINS IN EFFECT FOR PORTIONS OF EAST CENTRAL
MISSOURI AND SOUTHWEST AND SOUTH CENTRAL ILLINOIS THROUGH EARLY
SUNDAY EVENING. PEAK AFTERNOON HEAT INDEX VALUES OF 100 TO 105
DEGREES CAN BE EXPECTED.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ACROSS PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ILLINOIS THIS EVENING.
GLASS
In the hours before
Special weather statement, Aug 31, 4:17 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT SAT AUG 31 2013
ILZ101-312300-
ST. CLAIR IL-
517 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR COUNTY
UNTIL 600 PM CDT...
AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR O'FALLON...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
O'FALLON...
SHILOH...
SCOTT AFB...
LEBANON...
MASCOUTAH...
BYRD
Special weather statement, Aug 31, 4:53 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
553 PM CDT SAT AUG 31 2013
MOZ048-049-312345-
COLE MO-OSAGE MO-
553 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE AND SOUTHEASTERN
COLE COUNTIES UNTIL 645 PM CDT...
AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARDSVILLE...OR 10 MILES SOUTH OF JEFFERSON
CITY...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WESTPHALIA...
RICH FOUNTAIN...
FREEBURG...
BYRD
Local storm report, Aug 31, 6:01 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
701 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL NEW HAVEN 38.61N 91.22W
08/31/2013 E0.25 INCH FRANKLIN MO LAW ENFORCEMENT
0659 PM TSTM WND GST NEW HAVEN 38.61N 91.22W
08/31/2013 E50 MPH FRANKLIN MO LAW ENFORCEMENT
&&
TRUETTThunderstorm Wind, Franklin
- When
- August 31, 6:03 PM CST
- Where
- Franklin County, New Haven
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.600, -91.220
Thunderstorm winds blew down several trees and power lines in New Haven.
Thunderstorm Wind, Franklin
- When
- August 31, 6:30 PM CST
- Where
- Franklin County, 0.72 mi ENE of Villa Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.473, -90.887
Thunderstorm winds blew down a tree across a road in Villa Ridge.
Thunderstorm Wind, St. Louis
- When
- August 31, 6:47 PM CST to 6:55 PM CST
- Where
- St. Louis County, 0.1 mi WSW of Bridgeton Terrace to (Stl)lambert Fld St
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.750, -90.452
Thunderstorm winds blew down several trees and power lines in the Maryland Heights and Bridgeton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 31, 2013450 injured · 1 event
- Flash Flooding and Flooding in Kentucky, August 31, 20131 death · $83,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, August 31, 20131 injured · $5.3 million · 2.5 in hail · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 31, 2013$125,000 · 52 kt wind · 7 events
- Flash Flooding in New Hampshire, August 31, 2013$150,000 · 2 events
- Flash Flood and Hail in Massachusetts, August 31, 2013$130,000 · 50 kt wind · 4 events
- Damaging Winds in Kentucky, August 31, 2013$58,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 31, 20131 injured · $15,000 · 55 kt wind · 13 events
- Damaging Winds and Heavy Rain in Indiana, August 31, 2013$27,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Ohio, August 31, 2013$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, August 31, 20131.25 in hail · 22 events
- Hail and Damaging Winds in Minnesota, August 31, 20132 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470330, 470332, 470337.